Methemoglobinemia is a potentially life-threatening form of functional anemia.
There are two types of methemoglobinemia – congenital and acquired.
In this episode I’ll discuss the recognition and treatment of acquired methemoglobinemia.
Methemoglobin is formed when the ferrous irons of heme are oxidized to the ferric state. The ferric hemes of methemoglobin are unable to bind oxygen therefore causing a functional anemia.
Acquired methemoglobinemia is typically a reaction to medications. The most common medications that cause this reaction are benzocaine, prilocaine, lidocaine, and dapsone. Several other medications & chemicals have been reported to cause methemoglobinemia: Chloroquine, ammonium nitrate, nitrous oxide, phenytoin, metoclopramide, anilines, automobile exhaust fumes, toluidine, primaquine, silver nitrate, sulfamethoxazole, valproate, butyl nitrite, benzene, oral hypoglycemics, chlorates, sodium nitrate, nitroglycerine, sulfadiazine, flutamide, naphthalene, isobutyl nitrite, nitric oxide, nitroprusside, sulfones, nitrofurantoin, alloxan, and paraquat.
Recognition of acquired methemoglobinemia
The signs of methemoglobinemia depend on the degree of methemoglobin present.
10-20% – cyanosis, blue or gray appearing skin, lips, and nail beds
20-30% – lightheadedness, anxiety, headache, tachycardia
30-50% – fatigue, confusion, dizziness, tachypnea
50-70% – coma, seizures, acidosis, arrhythmia
>70% – death
Pulse oximetry is inaccurate in the presence of significant methemoglobinemia and cannot be relied on.
Suspect methemoglobinemia when the following occur:
1. Sudden cyanosis after ingestion of a drug that may cause methemoglobinemia
2. Hypoxia that does not improve with increasing amounts of oxygen
3. Chocolate brown or otherwise discolored blood during phlebotomy
Several years ago I encountered a 60 y/o male s/p transesophageal echocardiogram (TEE) who developed sudden cyanosis, tachycardia and confusion at the end of his procedure. Oxygen was applied, a rapid response was called, and a blood gas was drawn by a respiratory therapist. The therapist (shout out to Ray!) immediately noticed a chocolate brown discoloration of the patient’s blood and suspected methemoglobinemia. We then discovered the patient had been given topical benzocaine spray prior to the TEE. As the blood gas was being tested in the lab I obtained methylene blue from the main pharmacy and started to determine what dose would be needed if the sample was positive for methemoglobin.
In our case methemoglobinemia was suspected from the onset and so the first blood gas sample was checked for the % methemoglobin. But what if you didn’t suspect methemoglobinemia until after the blood gas was drawn? Check to see if the pulse oximetry is 90% or less and the blood gas pO2 is 70 mmHg or higher – if it is, methemoglobinemia is suspected.
Treatment of methemoglobinemia
Methylene blue accelerates the conversion of methemoglobin to hemoglobin effectively reversing the functional anemia caused by methemoglobinemia. Because high levels of methemoglobinemia are a medical emergency, methylene blue should be obtained and brought to the bedside the moment methemoglobinemia is suspected. Treatment with methylene blue should be given whenever the methemoglobin levels are 20% or higher or the patient is symptomatic. The patient should be transferred to an ICU setting so that the patient’s respiratory and cardiovascular systems can be supported if needed. Paradoxically, at high doses, methylene blue can actually cause methemoglobinemia.
1 to 2 mg/kg IV over 5 minutes of methylene blue should be given immediately if the methemoglobin levels are 20% or higher or the patient is symptomatic. The dose can be repeated in 1 hour if needed.
The administration of methylene blue will render standard detection of methemoglobin inaccurate, and other methods must be used.
Most patients will improve rapidly and not require any further treatment.
Contraindications and monitoring
Methylene blue is contraindicated in G6PD deficiency, although pre-treatment screening for this is impractical.
Methylene blue rarely causes serotonin syndrome.
Intravenous ascorbic acid has been used when methylene blue is unavailable. Blood transfusions may be considered as well depending on the severity of disease.
The patient we responded to after TEE had a methemoglobin level of over 40% and was treated successfully with a single dose of methylene blue. His cyanosis improved remarkably in the first hour of treatment. The case was discussed widely amongst the pharmacy and respiratory staff, and 2 other patients had methemoglobinemia recognized and treated within a year of the first case. Providers were particularly appreciative of the guidance pharmacy was able to give them in these critical situations (shout out to Doug for taking care of the late night methemoglobinemia!).
Have you encountered a case of methemoglobinemia? I’d love to hear about it!
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.